MADRID – A growing recognition that from their background skin disease emerged as a hot topic of discussion at a meeting of the European Task Force on Atopic Dermatitis held in conjunction with the annual congress of the European Academy of Dermatology and Venereology.
“During treatment with dupilumab, we saw something that is really different from the classic eczema that patients experienced prior to dupilumab, with no or minimal scaling, itch, or burning sensation. We do not believe this is a delayed effect of dupilumab on that specific region. We think this is a dupilumab-induced entity that we’re looking at. You should take home, in my opinion, that this is a common side effect that’s underreported in daily practice at this moment, and it’s not reported in clinical trials at all,” said Linde de Wijs, MD, of the department of dermatology, Erasmus University Medical Center in Rotterdam, the Netherlands.
She presented a detailed case series of seven affected patients which included histologic examination of lesional skin biopsies. The biopsies were characterized by a perivascular lymphohistiocytic infiltrate, an increase in ectatic capillaries in the papillary dermis, and a notable dearth of spongiosis, eosinophils, and neutrophils. Four patients had bulbous elongated rete ridges evocative of a psoriasiform dermatitis. The overall histologic picture was suggestive of a drug-induced skin reaction.
A striking finding was that, even though AD patients typically place high importance on achieving total clearing of disease on the head and neck, these seven closely studied patients nonetheless rated their treatment satisfaction as 9 out of a possible 10 points. Dr. de Wijs interpreted this as testimony to dupilumab’s potent efficacy and comparatively acceptable safety profile, especially the apparent side effect’s absence of scaling and itch.
“Remember, these are patients with really severe atopic dermatitis who’ve been treated with a lot of immunosuppressants prior to dupilumab,” she said.
Once the investigators began to suspect the existence of a novel dupilumab-induced skin reaction, they conducted a retrospective chart review of more than 150 patients treated with(Dupixent) and determined that roughly 30% had developed this distinctive sharply demarcated patchy erythema on the head and neck characterized by absence of itch. The sequence involved clearance of the AD in response to dupilumab, followed by gradual development of the head and neck erythema 10-39 weeks after the start of treatment.
The erythema proved treatment refractory. Dr. de Wijs and her colleagues tried topical corticosteroids, including potent ones, as well as topical tacrolimus, antifungals, antibiotics, emollients, oral steroids, and antihistamines, to no avail. Patch testing to investigate allergic contact dermatitis as a possible etiology was unremarkable.
She hypothesized that, since dupilumab blocks the key signaling pathways for Th2 T-cell differentiation by targeting the interleukin-4 receptor alpha, it’s possible that the biologic promotes a shift towards activation of the Th17 pathway, which might explain the observed histologic findings.
The fact that this erythema wasn’t reported in the major randomized clinical trials of dupilumab underscores the enormous value of clinical practice registries, she said.
“We are not the only ones observing this phenomenon,” noted Dr. de Wijs, citing recently published reports by other investigators (; ).
Indeed, her talk was immediately followed by a presentation by, who reported on a French national retrospective study of head and neck dermatitis arising in patients on dupilumab that was conducted by the French Atopic Dermatitis Network using the organization’s GREAT database. Among 1,000 adult patients with AD treated with the biologic at 29 French centers, 10 developed a de novo head and neck dermatitis, and 32 others experienced more than 50% worsening of eczema signs on the head and neck from baseline beginning about 2 months after starting on dupilumab.
This 4.2% incidence is probably an underestimate, since dermatologists weren’t aware of the phenomenon and didn’t specifically ask patients about it, observed Dr. Barbarot, a dermatologist at the University of Nantes (France).
Among the key findings: No differences in clinical characteristics were found between the de novo and exacerbation groups, nearly half of affected patients had concomitant conjunctivitis, and seven patients discontinued dupilumab because of an intolerable burning sensation on the head/neck.
“I think this condition is quite different from rosacea,” Dr. Barbarot emphasized.
French dermatologists generally turned to topical corticosteroids or topical tacrolimus to treat the face and neck dermatitis, with mixed results; 22 of the 42 patients showed improvement and 8 worsened.
, a dermatologist at Utrecht (the Netherlands) University and head of the Dutch National Eczema Expertise Center, said she and her colleagues have also encountered this dupilumab-related head and neck erythema and are convinced that a subset of affected patients have Malassezia-induced dermatitis with neutrophils present on lesional biopsies. “It responds very well to treatment. I think it’s very important to try itraconazole because sometimes it works,” she said.
Dr. de Wijs replied that she and her coworkers tried 2 weeks of itraconazole in several patients, with no effect. And none of their seven biopsied patients had an increase in neutrophils.
“It might be a very heterogenous polyform entity that we’re now observing,” she commented. Dr. de Bruin-Weller concurred.
Dr. Barbarot said he’d be interested in a formal study of antifungal therapy in patients with dupilumab-related head and neck dermatitis. Mechanistically, it seems plausible that dupilumab-induced activation of the TH17 pathway might lead to proliferation of Malassezia fungus.
Dr. de Wijs and Dr. Barbarot reported having no financial conflicts regarding their respective studies, which were conducted free of commercial sponsorship.